Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 172, NWS Mobile, AL

May 24, 2022Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 24, 2022, 1:01 PM CDT for Clarke County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2022, 1:01 PM CDT (18:01 UTC)
Expired
May 24, 2022, 1:29 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clarke County, AL

The radar

The Mobile radar (KMOB), 135 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS54 KMOB 241801
SVRMOB
ALC025-241845-
/O.NEW.KMOB.SV.W.0172.220524T1801Z-220524T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
101 PM CDT Tue May 24 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  North central Clarke County in southwestern Alabama...

* Until 145 PM CDT.

* At 100 PM CDT, a severe thunderstorm was located 5 miles west of
  Grove Hill, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Thomasville, Grove Hill and Fulton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3190 8767 3159 8777 3162 8802 3199 8795
      3199 8767
TIME...MOT...LOC 1800Z 191DEG 33KT 3169 8786 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
921 
WWUS54 KMOB 241829
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
129 PM CDT Tue May 24 2022

ALC025-241838-
/O.CAN.KMOB.SV.W.0172.000000T0000Z-220524T1845Z/
Clarke AL-
129 PM CDT Tue May 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARKE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled. However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3190 8767 3159 8777 3162 8802 3199 8795
      3199 8767
TIME...MOT...LOC 1828Z 191DEG 33KT 3195 8780 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:36 PM CDT, 25 minutes earlier.

Area forecast discussion, May 24, 12:36 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1236 PM CDT Tue May 24 2022

.NEAR TERM /Now Through Wednesday/...Forecast for this afternoon
remains on track with southwesterly flow aloft and shortwave
trough progressing across the area. Showers and thunderstorms have
developed mainly west of I-65 this morning and will continue
through the afternoon. The focus for showers and thunderstorms
will be over southeastern Mississippi and southwestern Alabama
where PWATS have climbed to near 2 inches and forcing is slightly
improved. A strong storm could be possible but given overall
weakening shear the threat is highly conditional and on the lower
end. The bigger threat will be the heavy rainfall given high
PWATS, saturated soils and the potential for several rounds of
locally heavy rainfall across the area.

By tonight, coverage will slowly decrease as the weak shortwave
moves off to the northeast and weak ridging briefly builds in.
This will likely keep things more scattered overnight with maybe a
brief lull before the next shortwave overspreads the area.
Moisture will be even richer area wide late Tuesday night and into
early Wednesday morning with storms quickly erupting along the
Gulf and spreading inland. Once again the same threats exist with
heavy rainfall and potentially some strong storms possible. Heavy
rainfall will be an increasing threat especially into the
afternoon as a much more potent upper trough slides into the area
from the west. This will likely bring a swath of heavy slow moving
storms into the areas west of I-65 by late Wednesday afternoon and
eventually into Thursday morning. PWATS will be at to possibly
above 2 inches. Would likely expect to see even more flooding
concerns on Wednesday especially in our poor draining coastal
communities.

Temperatures will remain mild given the amount of cloud cover with
highs flirting in the mid low to mid 80s. Lows will remain sticky
and miserable with lows flirting in the upper 60s to low 70s.
Lastly with continued moderate onshore flow, a HIGH risk of rip
currents will continue through the next few days. BB/03

&&

.AVIATION...
18Z issuance...Mostly MVFR conditions across the area except in
the vicinity of any stronger storms where visbys can be reduced
temporarily to IFR or LIFR. Gusty winds can also be expected
within the vicinity of the stronger thunderstorms. Storms will
subside this evening with a southerly wind around 10 knots
persisting. More storms will be possible after midnight with
mainly MVFR conditions prevailing across the area. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Friday night for ALZ265-266.

FL...High Rip Current Risk through late Friday night for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 24, 11:16 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
1116 AM CDT Tue May 24 2022

ALZ262-241700-
Baldwin Inland AL-
1116 AM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northwestern Baldwin
County through NOON CDT...

At 1116 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over I65 And AL 225, or 6 miles northwest of Bay
Minette, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stockton and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 8795 3085 8796 3093 8795 3092 8791
      3095 8787 3102 8790 3102 8793 3117 8790
      3114 8787 3117 8789 3117 8785 3119 8788
      3121 8785 3123 8786 3123 8783 3126 8783
      3124 8768 3118 8762 3115 8762 3084 8785
TIME...MOT...LOC 1616Z 199DEG 24KT 3092 8787

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, May 24, 11:25 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
1125 AM CDT Tue May 24 2022

ALZ052-261-241715-
Washington AL-Mobile Inland AL-
1125 AM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northwestern Mobile
and southeastern Washington Counties through 1215 PM CDT...

At 1125 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles west of Gulfcrest, or 7 miles southwest
of Citronelle, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citronelle, Gulfcrest, Mount Vernon, Calvert and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3098 8843 3102 8843 3126 8809 3126 8799
      3123 8793 3121 8795 3116 8794 3116 8797
      3115 8797 3115 8794 3112 8794 3111 8796
      3087 8831
TIME...MOT...LOC 1625Z 231DEG 26KT 3101 8832

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, May 24, 11:45 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
1145 AM CDT Tue May 24 2022

ALZ053-055-241730-
Clarke AL-Monroe AL-
1145 AM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of west central Monroe
and east central Clarke Counties through 1230 PM CDT...

At 1145 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 13 miles south of Whatley, or 14 miles east of
Jackson, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Monroe
and east central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3137 8763 3141 8774 3162 8769 3166 8761
      3165 8750 3157 8747
TIME...MOT...LOC 1645Z 204DEG 15KT 3146 8766

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, May 24, 12:05 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
1205 PM CDT Tue May 24 2022

ALZ052-053-262-241745-
Clarke AL-Baldwin Inland AL-Washington AL-
1205 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northern Baldwin,
eastern Washington and southwestern Clarke Counties through 1245 PM
CDT...

At 1205 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles east of McIntosh, or 18 miles south of
Jackson, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Wagarville, Leroy and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3116 8782 3118 8803 3163 8804 3161 8773
TIME...MOT...LOC 1705Z 186DEG 22KT 3125 8792

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, May 24, 12:22 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
1222 PM CDT Tue May 24 2022

ALZ052-053-241815-
Clarke AL-Washington AL-
1222 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northeastern
Washington and west central Clarke Counties through 115 PM CDT...

At 1222 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southwest of Wagarville, or 9 miles
southeast of Chatom, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Stephens and Wagarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3133 8804 3134 8817 3169 8818 3169 8794
TIME...MOT...LOC 1722Z 186DEG 22KT 3141 8810

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, May 24, 12:44 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
1244 PM CDT Tue May 24 2022

ALZ052>054-241830-
Wilcox AL-Clarke AL-Washington AL-
1244 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northeastern
Washington, northern Clarke and southwestern Wilcox Counties through
130 PM CDT...

At 1244 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Jackson, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Thomasville, Grove Hill, Wagarville, Leroy, Whatley and
Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 8756 3137 8781 3143 8808 3199 8795
      3199 8779
TIME...MOT...LOC 1744Z 196DEG 34KT 3156 8788

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:03 AM CDTSpecial Weather StatementMOBMobile42 min
May 24, 12:27 AM CDTAreal Flood AdvisoryMOBMobile2 hr
May 24, 12:37 AM CDTSpecial Marine WarningMOB24 min
May 24, 1:24 AM CDTSpecial Weather StatementMOBBaldwin51 min
May 24, 2:06 AM CDTSpecial Weather StatementMOBClarke39 min
May 24, 5:45 AM CDTSpecial Weather StatementMOBMobile45 min
May 24, 11:16 AM CDTSpecial Weather StatementMOBBaldwin44 min
May 24, 11:25 AM CDTSpecial Weather StatementMOBWashington50 min
May 24, 11:45 AM CDTSpecial Weather StatementMOBMonroe45 min
May 24, 12:05 PM CDTSpecial Weather StatementMOBWashington40 min
May 24, 12:22 PM CDTSpecial Weather StatementMOBWashington53 min
May 24, 12:44 PM CDTSpecial Weather StatementMOBClarke46 min
May 24, 1:27 PM CDTSpecial Weather StatementMOBMonroe, Wilcox48 min
May 24, 1:32 PM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox43 min
May 24, 2:09 PM CDTSpecial Weather StatementMOBWilcox51 min
May 24, 2:11 PM CDTSpecial Weather StatementMOBWilcox49 min
May 24, 2:25 PM CDTSpecial Weather StatementMOBWilcox50 min
May 24, 3:02 PM CDTSmall Craft AdvisoryMOB51 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.